Alert archive / Arizona / Wind Advisories in 2017
Wind Advisory 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Apr 25, 2017, 3:03 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 25, 2017, 1:00 PM MST. It was in force for 29 min.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2017, 3:03 AM MST (10:03 UTC)
- In effect from
- Apr 25, 2017, 1:00 PM MST
- Expired
- Apr 25, 2017, 1:29 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4633 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869 WWUS75 KPSR 251003 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 303 AM MST Tue Apr 25 2017 AZZ534-537-538-540>563-252300- /O.NEW.KPSR.WI.Y.0012.170425T2000Z-170426T0300Z/ Aguila Valley-Northwest Valley-Tonopah Desert-Buckeye/Avondale- Cave Creek/New River-Deer Valley-Central Phoenix- North Phoenix/Glendale-New River Mesa-Scottsdale/Paradise Valley- Rio Verde/Salt River-East Valley-Fountain Hills/East Mesa- South Mountain/Ahwatukee-Southeast Valley/Queen Creek-Superior- Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Tonto Basin-Mazatzal Mountains- Pinal/Superstition Mountains-Sonoran Desert Natl Monument- San Carlos-Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Aguila, Gladden, Wickenburg, Circle City, Surprise, Wittmann, Beardsley, Sun City West, Arlington, Hassayampa, Tonopah, Wintersburg, Avondale, Cashion, Goodyear, Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek, Superior, Casa Grande, Cactus Forest, Florence, Coolidge, Apache Junction, Punkin Center, Sunflower, San Carlos, Peridot, Hayden, Winkelman, Globe, and Miami 303 AM MST Tue Apr 25 2017 /303 AM PDT Tue Apr 25 2017/ ...WIND ADVISORY IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 1 PM MST /1 PM PDT/ this afternoon to 8 PM MST /8 PM PDT/ this evening. * AFFECTED AREA...The south-central deserts of Arizona including the greater Phoenix area and communities such as Casa Grande, Florence, Wickenburg and Tonopah. Other areas include the higher terrain of southern Gila County including communities of Globe, Miami and San Carlos. * TIMING...Winds will increase during the late morning hours and peak from the mid afternoon through early evening before tapering off. Strongest winds will accompany a cold frontal passage moving southeast through the deserts this afternoon. * WINDS...Southwest to west winds 10 to 20 mph becoming 15 to 30 mph during the afternoon and early evening with peak gusts in excess of 40 mph. Favored higher terrain areas of southern Gila County may see a few gusts to around 50 mph. * IMPACTS...Strong gusty cross-winds will create dangerous driving conditions for high profile vehicles especially those driving along north to south oriented roads. Gusty winds may also kick up areas of dense blowing dust resulting in sharply restricted visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-566-251400- /O.CON.KPSR.WI.Y.0011.000000T0000Z-170425T1400Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 303 AM PDT Tue Apr 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING... * AFFECTED AREA...Far southwest Imperial County. * TIMING...Through the remainder of this evening into tonight... then into the early morning hours on Tuesday. * WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Elevated winds and strong gusts will create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
431 WWUS75 KPSR 251327 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 627 AM MST Tue Apr 25 2017 CAZ562-566-251700- /O.EXT.KPSR.WI.Y.0011.000000T0000Z-170425T1700Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 627 AM PDT Tue Apr 25 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING... * AFFECTED AREA...Far southwest Imperial County. * TIMING...Through the late morning hours today. * WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Elevated winds and strong gusts will create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ534-537-538-540>563-260130- /O.CON.KPSR.WI.Y.0012.170425T2000Z-170426T0300Z/ Aguila Valley-Northwest Valley-Tonopah Desert-Buckeye/Avondale- Cave Creek/New River-Deer Valley-Central Phoenix- North Phoenix/Glendale-New River Mesa-Scottsdale/Paradise Valley- Rio Verde/Salt River-East Valley-Fountain Hills/East Mesa- South Mountain/Ahwatukee-Southeast Valley/Queen Creek-Superior- Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Tonto Basin-Mazatzal Mountains- Pinal/Superstition Mountains-Sonoran Desert Natl Monument- San Carlos-Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Aguila, Gladden, Wickenburg, Circle City, Surprise, Wittmann, Beardsley, Sun City West, Arlington, Hassayampa, Tonopah, Wintersburg, Avondale, Cashion, Goodyear, Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek, Superior, Casa Grande, Cactus Forest, Florence, Coolidge, Apache Junction, Punkin Center, Sunflower, San Carlos, Peridot, Hayden, Winkelman, Globe, and Miami 627 AM MST Tue Apr 25 2017 /627 AM PDT Tue Apr 25 2017/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING... * AFFECTED AREA...The south-central deserts of Arizona including the greater Phoenix area and communities such as Casa Grande, Florence, Wickenburg and Tonopah. Other areas include the higher terrain of southern Gila County including communities of Globe, Miami and San Carlos. * TIMING...Winds will increase during the late morning hours and peak from the mid afternoon through early evening before tapering off. Strongest winds will accompany a cold frontal passage moving southeast through the deserts this afternoon. * WINDS...Southwest to west winds 10 to 20 mph becoming 15 to 30 mph during the afternoon and early evening with peak gusts in excess of 40 mph. Favored higher terrain areas of southern Gila County may see a few gusts to around 50 mph. * IMPACTS...Strong gusty cross-winds will create dangerous driving conditions for high profile vehicles especially those driving along north to south oriented roads. Gusty winds may also kick up areas of dense blowing dust resulting in sharply restricted visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
517 WWUS75 KPSR 252029 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 129 PM MST Tue Apr 25 2017 AZZ534-537-538-540>563-260200- /O.CAN.KPSR.WI.Y.0012.000000T0000Z-170426T0300Z/ /O.NEW.KPSR.WI.Y.0013.170425T2200Z-170426T0200Z/ Aguila Valley-Northwest Valley-Tonopah Desert-Buckeye/Avondale- Cave Creek/New River-Deer Valley-Central Phoenix- North Phoenix/Glendale-New River Mesa-Scottsdale/Paradise Valley- Rio Verde/Salt River-East Valley-Fountain Hills/East Mesa- South Mountain/Ahwatukee-Southeast Valley/Queen Creek-Superior- Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Tonto Basin-Mazatzal Mountains- Pinal/Superstition Mountains-Sonoran Desert Natl Monument- San Carlos-Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Aguila, Gladden, Wickenburg, Circle City, Surprise, Wittmann, Beardsley, Sun City West, Arlington, Hassayampa, Tonopah, Wintersburg, Avondale, Cashion, Goodyear, Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek, Superior, Casa Grande, Cactus Forest, Florence, Coolidge, Apache Junction, Punkin Center, Sunflower, San Carlos, Peridot, Hayden, Winkelman, Globe, and Miami 129 PM MST Tue Apr 25 2017 /129 PM PDT Tue Apr 25 2017/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM MST /7 PM PDT/ THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 7 PM MST /7 PM PDT/ this evening. * AFFECTED AREA...The south-central deserts of Arizona including the greater Phoenix area and communities such as Casa Grande, Florence, Wickenburg and Tonopah. Other areas include the higher terrain of southern Gila County including communities of Globe, Miami and San Carlos. * TIMING...Winds will peak from the mid afternoon through early evening before tapering off. * WINDS...West 20 to 30 mph during the afternoon and early evening with peak gusts in excess of 40 mph. Favored higher terrain areas of southern Gila County may see a few gusts to around 50 mph. * IMPACTS...Strong gusty cross-winds will create dangerous driving conditions for high profile vehicles especially those driving along north to south oriented roads. Gusty winds may also kick up areas of dense blowing dust resulting in sharply restricted visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 25, 2:32 AM MST, 31 minutes earlier.
Area forecast discussion, Apr 25, 2:32 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 AM MST Tue Apr 25 2017
.SYNOPSIS...
A series of mainly dry weather disturbances from the Pacific will
move through the western states through early next week. These
systems will keep afternoon temperatures near or slightly below
normal, along with providing for breezy to windy conditions. One
stronger disturbance on Friday has the potential to produce a
slight chance of afternoon showers over the eastern Arizona
mountains.
&&
.DISCUSSION...
Winds continue to be rather breezy to even windy in some locations
early this morning. The strongest winds currently are focused
across SE California where a few locations continue to see gusts
above advisory level. Winds will remain breezy through the rest of
the day across SE California, but fall below advisory level
shortly after sunrise. Deepening surface low pressure today over
eastern New Mexico and the panhandle of Texas will bring a
tightening pressure gradient over Arizona allowing winds to pick
up by late morning across southern Arizona. Latest model guidance
points toward a rather windy day across southern Arizona with
gusts exceeding 40 mph in some locations this afternoon and early
evening. As a result, we have issued a Wind Advisory for the
majority of Maricopa and Gila counties. Due to the combination of
the windy conditions and very dry surface conditions, a Red Flag
Warning is also in effect for much of south-central Arizona this
afternoon.
Large scale troughing has settled over the Interior West since
Monday. Current water vapor imagery shows a strong but mostly dry
shortwave trough tracking southeastward through the Great Basin.
This shortwave will track through the Four Corners area by late
this afternoon, but limited moisture availability will keep any
shower activity north and east of our CWA. The cooling trend since
Sunday will continue today as highs will only reach into the
middle to upper 80s across the lower deserts.
Once the shortwave trough exits the region tonight we will be
under subtle ridging aloft for Wednesday and the first part of
Thursday, but height packing aloft will remain tight. This will
help to keep breezy conditions across much of the area on
Wednesday and Thursday, but below advisory level. The slight
boost in heights aloft will also allow for some warming with
widespread lower desert highs reaching into lower 90s by Thursday.
The large scale trough over the Interior West will again sag
southward into our region by Thursday night as a strong upper
level jet max digs along the back side of the trough. There
remains a decent amount of model spread Friday into this weekend,
but the overall trend has been for the next trough to stay a bit
further north than the previous model runs, though not enough to
change our forecast for strong winds. Confidence is fairly high
for a near repeat of today with Wind Advisory level winds
affecting much of southern Arizona as well as a strong possibility
of Red Flag Warning conditions. Though moisture availability will
be limited, we can't rule out at least a slight chance of showers
across southern Gila county mainly Friday afternoon.
A decent cool down is likely Friday into Saturday as the trough
will be slow to move out of the region. Most lower desert
locations should only get into the lower 80s on Saturday with some
middle 80s across SE California. Another breezy day on Saturday
will likely bring more elevated fire weather concerns, but winds
should remain below advisory level. Seems very possible there
will be a near repeat scenario early next week as weak ridging
builds into the Desert Southwest Sunday into early Monday followed
by yet another trough digging through the Great Basin and the
Four Corners area sometime early next week. This should at least
keep our temperatures at or near seasonal normals, but also bring
another round of breezy to windy conditions.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL: Winds will
remain generally out of the west overnight and into tomorrow.
Wind gusts will become more frequent and stronger by late morning,
with gusts to 30-35 kt possible after 21Z. A dry cold front will
arrive during late afternoon, and not out of the question to see
gusts exceeding 35 kt between 23-02Z. Will have to monitor for the
potential for an airport weather warning during this period.
Otherwise, thicker high clouds around 25-30 thousand feet should
persist into the morning hours, before becoming more scattered in
coverage during the afternoon.
Southeast California/Southwest Arizona Including KIPL and KBLH:
Westerly wind gusts up to near 20 kts remain possible overnight.
Winds should gradually veer towards a northwesterly direction as a
dry cold front moves through the area. Wind gusts will become less
frequent by afternoon as the cold front shifts east into Arizona.
Thicker upper-level cloud cover will also shift east of the area
by late tomorrow morning.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Temperatures will continue to hold at or above seasonal averages,
with minimum RH values mostly below 15 percent as dry northwest
flow aloft persists over the area. After Wednesday, a gradual
cooling trend will settle into the region as mostly dry storm
systems sweep through the Great Basin and down through the
Southwest. Outside of a slight chance at some light showers over
high terrain of Gila County Friday into Saturday, widespread dry
weather will cover the districts. Dry afternoons with 5-15% will
be common with overnight humidities varying between mostly fair to
good. Active storm track through the West will keep afternoons
breezy for the district, with upslope west winds and occasional
gusts possible through week's end.
There will be potential for widespread dangerous fire weather
conditions Friday into Saturday as windy conditions develop across
most of the area - especially south-central Arizona on Friday - and
minimum RH values drop into the single digits across much of the
lower desert. The cooling trend may help mitigate some of the fire
danger potential however but this is something to keep our eyes on
as we move towards the latter part of the week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through the middle of next
week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 2 PM this afternoon to 8 PM MST this
evening for AZZ132.
Wind Advisory from 1 PM MST /1 PM PDT/ this afternoon to 8 PM
MST /8 PM PDT/ this evening for AZZ534-537-538-540>563.
CA...Wind Advisory until 7 AM PDT this morning for CAZ562-566.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Kuhlman
AVIATION...Rogers
FIRE WEATHER...Nolte/CBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 1:29 PM MST | Wind Advisory | PSR | Gila, Maricopa, Pinal | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.